Iowa, 2006

Damaging Wind in Iowa, July 26, 2006

July 26, 2006 · NWS DMX · 1 event in 1 county or zone

The airmass remained quite unstable across Iowa as the night progressed. Thunderstorms developed north of the southern boundary mentioned above, as the low level jet increased.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The airmass remained quite unstable across Iowa as the night progressed. Thunderstorms developed north of the southern boundary mentioned above, as the low level jet increased. Though most of the storms were not severe, a small area of severe storms developed in Union County. Four farmsteads suffered wind damage as the storms moved through. Trees were downed by the high winds with damage at one house placed at $10,000, and $5,000 at another due to trees falling on the houses. Crop damage occurred as a result of half inch diameter hail that fell along with the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 25, 2:15 PM CST, 10 hours 2 minutes earlier.

Area forecast discussion, Jul 25, 2:15 PM CST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT TUE JUL 25 2006

.DISCUSSION...

MAIN CONCERN IN THE SHORT TERM IS HOW LONG WILL NEXT ROUND OF RAIN
TONIGHT LAST AND COVERAGE.  IN LONGER TERM MAY ISSUE WILL BE
TEMPERATURES.

TONIGHT NAM/WRF CONTINUE TO BE BEST SOLUTION FOR PCPN DEVELOPMENT
AND COVERAGE.  THIS IS DIRECTION WILL GO WITH SHORT TERM FORECAST.
AREA CONTINUES TO HAVE SERIES OF S/W MOVING THROUGH THE WNW FLOW AS
WELL AS WEAK BOUNDARIES PROVIDING ENOUGH CONVERGENCE.  BY 18Z
WEDNESDAY MID LEVEL TROF THROUGH THE AREA HOWEVER SECONDARY 70H TROF
MAY BE REASON FOR LINGERING ISOLATED SHOWERS.  WITH CHANCE FOR RAIN
DO NOT EXPECT TEMPERATURES OVER MUCH OF CWA TO BREAK INTO THE 90S.

IN LONGER TERM MAIN 50H RIDGE AXIS REMAINS WEST OF THE STATE HOWEVER
NO SIGNIFICANT S/W MOVE ACROSS THE AREA AND MODELS KEEPING STATE DRY
FOR THE MOST PART.  WITH MODEL POPS BELOW CLIMO WILL ALSO LEAVE
DRY.  HINT NEAR END OF EXTENDED FORECAST 50H HEIGHTS RISE AND 90S
WILL BE LIKELY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

FORSTER
Hazardous weather outlook, Jul 25, 7:00 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT TUE JUL 25 2006

IAZ004>007-015>017-023>028-033>039-044>050-262045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
800 PM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED STORMS WILL OCCUR TONIGHT. THE BEST THREAT OF SEVERE
WEATHER WILL BE SOUTH OF A WATERLOO TO JEFFERSON LINE. DAMAGING
WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY. IT
IS TOO EARLY TO TELL IF ANY STORMS LATER THIS WEEK WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW POSSIBILITY OF SPOTTER ACTIVATION BEFORE MIDNIGHT.

IAZ057>062-070>075-081>086-092>097-262045-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
800 PM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT. A FEW WILL
LIKELY BE SEVERE WITH DAMAGING WINDS UNTIL 1 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY. IT
IS TOO EARLY TO TELL IF ANY STORMS LATER THIS WEEK WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL 1 AM.

MYERS

The radar

The Des Moines radar (KDMX), 88 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 26, 12:17 AM CST to 12:21 AM CST
Where
Union County, 2 mi NE of Creston
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.083, -94.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516109.